About the author
Bret A. Moore is a clinical psychologist who served in Iraq and is the author of "Wheels Down: Adjusting to Life after Deployment." Email firstname.lastname@example.org. Names and identifying details will be kept confidential. This column is for informational purposes only. Readers should see a mental health professional or physician for mental health problems.
A designer drug that mimics marijuana, known as spice, K2 and by other names, continues to increase in popularity, particularly among troops — despite the government's efforts to crack down on it.
Spice is a synthetic form of cannabis made from natural herbs and coated with various synthetic chemicals. When smoked, the chemical byproducts produce effects similar to those caused by ingesting THC, the active ingredient in marijuana.
In 2011, more than 700 Marines and sailors were investigated for use of synthetic cannabis. The Air Force punished nearly 500 airmen for its use. And although the Army doesn't keep track of investigations of spice use, it reported growing concern about the effects on its force.
Until recently, spice has been alarmingly easy to obtain. Many convenience stores and gas stations carried the herbal and chemical concoction, which is often marketed as "herbal incense."
The Drug Enforcement Administration put a stop to this by banning five chemicals crucial to drug intoxicating effects. But spice and its clones are still relatively easy to find on the Internet. And amateur chemists are staying one step ahead of the authorities by developing new chemicals that produce similar effects.
On top of the legal, social and physical problems caused by this drug, psychiatric problems are prominent and troubling. Of most concern is potential psychosis.
Psychosis is a broad psychiatric term for a loss of contact with reality. The services have reported troops showing up in emergency rooms exhibiting behavior that would suggest a psychotic episode. Symptoms have included incoherent speech, paranoia, visual and auditory hallucinations, extreme agitation and disorientation.
Many of the spice-induced psychotic symptoms look similar to those found in the chronic and often disabling disorder of schizophrenia. It is believed the chemicals in synthetic cannabis alter the same chemicals in the brain responsible for that disorder.
The good news is that the spice-induced condition often resolves as quickly as it sets in. However, in those service members with a predisposition to psychotic illness, Spice use can bring about a long-term condition with hope of only brief periods of remission.
It is important to remember that just because something is "herbal" and even quasi-legal does not mean it is safe. On several occasions, I've seen service members grapple with similar symptoms precipitated by weight-loss and muscle-producing over-the-counter supplements.
Use common sense. Stay away from artificial and store-bought highs and quick fixes that can wreck not only your career but your life.